Calls for investigation into epilepsy drug for women
The Government is being urged to investigate an epilepsy drug taken by pregnant women after a report revealed more than 4,000 children were born with malformations since 1967.
Pregnant women who took the drug Valproate were four times more likely to give birth to a baby with birth defects, according to a preliminary study by French health authorities which revealed the medication is responsible for "severe malformations" in a number of children. Valproate has been licensed in Ireland since 1983 for use in epilepsy and bipolar disorder.
The FACS (Foetal Anti-Convulsant Syndrome) Forum estimates the drug has affected at least 400 children with birth defects and developmental issues in Ireland.
Joan O'Donnell, Forum chairperson, said: "The Government urgently needs to identify the scale of the problem, to assess the often complex needs of the families affected, and to put in place appropriate pathways for the diagnosis and treatment of Foetal Anti-Convulsant Syndrome."
The Health Products Regulatory Authority (HPRA) is actively participating in a Europe-wide review of Valproate-containing medicines used in the treatment of women and girls who are pregnant or capable of having children.
The drug's manufacturer, Sanofi, said as scientific knowledge on the risks associated with the use of sodium Valproate, particularly during pregnancy, had increased it had been "totally transparent with health authorities".